No Aspirin for Children
By Charles Fayton, MD
A generation ago, “baby” aspirin was a mainstay in every family medicine cabinet. Today, aspirin is strictly off-limits for children.
Giving aspirin or related medications (called salicylates) to a child with a virus or chicken pox increases the chance of Reye’s syndrome, a potentially deadly condition that requires immediate care in a pediatric intensive care unit.
Children can and do develop Reye’s syndrome without taking aspirin or other salicylates, but about 90 percent of cases are associated with use of these medications.
Reye’s typically develops after a viral illness such as the flu, a tummy bug or an upper respiratory infection.
Reye’s has a very rapid onset, and early diagnosis is key to surviving the illness. The early signs are:
- continuous vomiting
- loss of energy
- irrational behavior
If your child shows any of these symptoms, especially if he or she has recently had a virus and might have taken aspirin or another salicylate, get emergency medical attention. Reye’s affects every organ, including the liver, kidneys and brain. Inflammation in the brain increases pressure in the head that can result in coma or death within hours, but children can survive with aggressive treatment to reduce brain swelling.
Many cases of Reye’s syndrome occur because a parent or other caregiver was either unaware of the danger aspirin poses to children or unaware that a given medication contained aspirin.
Make sure everyone who cares for your child knows about the no-aspirin rule. Common medications that should not be given to children because they contain aspirin or other salicylates include Alka Seltzer, Dristan, Ecotrin, Kaopectate, Maalox and Pepto-Bismal and alternative supplements containing willow bark.
By Dr. Fayton is an independent practitioner with Tidewater Pediatric Consultants.